A \({C^{1,\alpha}}\) partial regularity result for non-autonomous convex integrals with discontinuous coefficients

  • Antonia Passarelli di NapoliEmail author


We establish the \({C^{1,\alpha}}\) partial regularity of vectorial minimizers of non autonomous convex integral functionals of the type
$$\mathcal{F}(u;\,\Omega):=\int_{\Omega}f(x, Du)\, dx,$$
with p-growth into the gradient variable. As a novel feature, we allow discontinuous dependence on the x variable, through a suitable Sobolev function. The Hölder’s continuity of the gradient of the minimizers is obtained outside a negligible set and this an unavoidable feature in the vectorial setting. Here, the so called singular set has to take into account also of the possible discontinuity of the coefficients.

Mathematics Subject Classification

Primary 49N15 49N60 Secondary 49N99 


Variational integrals Discontinuous coefficients Partial regularity 


  1. 1.
    Acerbi E., Fusco N.: A regularity theorem for minimizers of quasiconvex integrals. Arch. Ration. Mech. Anal. 99, 261–281 (1987)zbMATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Bildhauer, M.: Convex Variational Problems. Linear, Nearly Linear and Anisotropic Growth Conditions. Lect. Notes Math. 1818, Springer-Verlag, Berlin (2002)Google Scholar
  3. 3.
    Bögelein, V., Duzaar, F., Habermann, J., Scheven, C.: Partial Hölder continuity for discontinuous elliptic problems with VMO-coefficients. Proc. Lond. Math. Soc. 103(3), 1–34 (2011)Google Scholar
  4. 4.
    Carozza M., Passarelli di Napoli A.: A regularity theorem for minimizers of quasiconvex integrals: the case 1 < p < 2. Proc. R. Soc. Edinb. 126, 1181–1199 (1996)zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Duzaar F., Gastel A., Grotowski J.F.: Partial regularity for almost minimizers of quasiconvex integrals. SIAM J. Math. Anal. 32, 665–687 (2000)zbMATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Duzaar F., Krontz M.: Regularity of \({\omega}\)-minimizers of quasiconvex integrals. Differ. Geom. Appl. 17, 139–152 (2002)zbMATHCrossRefGoogle Scholar
  7. 7.
    Giorgi E.: Un esempio di estremali discontinue per un problema variazionale di tipo ellittico. Boll. Un. Mat. It. 1(4), 135–137 (1968)zbMATHMathSciNetGoogle Scholar
  8. 8.
    De Maria B., Passarelli di Napoli A.: Partial regularity for non autonomous functionals with non standard growth conditions. Calc. Var. Partial Differ. Equ. 38(3–4), 417–439 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    DeVore, R.A., Sharpley, R.C.: Maximal Functions Measuring Smoothness. Mem. Am. Math. Soc. 47 (1984)Google Scholar
  10. 10.
    Foss M., Mingione G.R.: Partial continuity for elliptic problems. Ann. I. H. Poincaré AN 25, 471–503 (2008)zbMATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Fusco N., Hutchinson J.E.: \({C^{1,\alpha}}\) partial of function minimizing quasiconvex integrals. Man. Math. 54, 121–143 (1985)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Giannetti F., Passarelli di Napoli A.: Hölder continuity of degenerate p-harmonic functions. Ann. Acad. Sci. Fennicae Math. 39, 567–577 (2014)zbMATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    Giannetti, F., Passarelli di Napoli, A.: Higher differentiability of minimizers of variational integrals with variable exponents. Math. Zeitschrift (2015). doi: 10.1007/s00209-015-1453-4
  14. 14.
    Giaquinta, M.: Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems. Ann. Math. Stud. 105 (1983). Princeton Univ. PressGoogle Scholar
  15. 15.
    Giaquinta M., Giusti E.: Differentiability of minima of non differentiable functionals. Invent. Math. 72, 285–298 (1983)zbMATHMathSciNetCrossRefGoogle Scholar
  16. 16.
    Giusti, E.: Direct Methods in the Calculus of Variations. World Scientific, River Edge (2003)Google Scholar
  17. 17.
    Kristensen J., Mingione G.R.: The singular set of minima of integral functionals. Arch. Ration. Mech. Anal. 180, 331–398 (2006)zbMATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    Passarelli di Napoli A.: Higher differentiability of minimizers of variational integrals with Sobolev coefficients. Adv. Calc. Var. 7(1), 59–89 (2014)zbMATHMathSciNetCrossRefGoogle Scholar
  19. 19.
    Passarelli di Napoli A.: Higher differentiability of solutions of elliptic systems with Sobolev coefficients: the case p = n = 2. Potential Anal. 41(3), 715–735 (2014)zbMATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Sverák V̌, Yan X.: A singular minimizer of a smooth strongly convex functional in three dimensions. Calc. Var. 10, 213–221 (2000)zbMATHCrossRefGoogle Scholar
  21. 21.
    Šverák V., Yan X.: Non Lipschitz minimizers of smooth strongly convex variational integrals. Proc. Natl. Acad. Sci. USA 99(24), 15269–15276 (2002)zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Basel 2015

Authors and Affiliations

  1. 1.Dipartimento di Matematica e Applicazioni “R. Caccioppoli”Università di Napoli “Federico II”NapoliItaly

Personalised recommendations